Addiction Treatment Programs
Safe, Effective, Customized Care
Get the Help You Need
We have beds available!
Call for same-day admission
Adderall (amphetamine) is a stimulant drug often prescribed for children and adults with attention deficit hyperactivity disorder (ADHD). It can also be used for some seizure disorders and narcolepsy. While Adderall is not typically addictive when taken as prescribed, it is often misused when taken in higher amounts than prescribed or by students who think it helps them concentrate.
The misuse of Adderall can lead to an overdose when too much is taken. Misuse can look like ingesting too high a dose or combining the drug with other substances. Additionally, building up intolerance and dependence over time heightens the risk of overdose.
Taking more Adderall than your doctor prescribes, or taking Adderall more often than instructed, can lead to an Adderall overdose. In both cases, there is an excess of Adderall in your body.
Mixing Adderall with other substances can increase your risk of overdose. Sometimes, stimulants like Adderall are mixed with depressants like opioids or alcohol. Stimulants can mask the depressant effects of alcohol or opioids and vice versa, leading you to consume more of the substances than you otherwise would have, putting you at risk of overdose.
The more Adderall you take to get high, the more your body adjusts to the amount and the higher the dose you will need in the future. Over time, these increasing amounts can overwhelm your central nervous system, leading to an overdose.
An Adderall overdose can result in many physical and psychological symptoms and can be deadly in some cases. Symptoms result from the overstimulation of the central nervous system as it struggles to process the excess of Adderall in your body. It is important to be aware of the symptoms of an Adderall overdose if you or a loved one take the medication.
Adderall overdoses can increase blood pressure to dangerously high levels and even lead to a heart attack or seizure that could permanently damage the heart or brain. Other symptoms of an Adderall overdose can include:
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you cannot access a phone, contact Colorado Poison Center for online assistance.
Psychological symptoms can also result from an Adderall overdose as the brain is overstimulated during the overdose process. This can be scary for both the person experiencing the overdose and friends and loved ones. Some of the psychological overdose symptoms include:
An Adderall overdose is very dangerous and can be deadly in some cases. Besides the dangers of the overdose itself, multiple health complications are linked to an Adderall overdose. These complications can have long-lasting and even permanent effects on your health.
Because Adderall is a stimulant, it revs up both your brain and body, releasing chemicals to speed up your cardiovascular system. During an overdose, cardiovascular complications are possible. Overdose symptoms like an irregular heartbeat can lead to complications like a heart attack, which can be fatal.
Seizures are a potential complication of Adderall overdose and can be extremely dangerous. In some cases, seizures can lead to intubation, brain injury and even death.
Because stimulants like Adderall work on the brain, permanent psychological problems are a potential complication of Adderall overdose. Psychological symptoms like hallucinations can morph into full-blown psychosis from excessive stimulant use, and these effects can be permanent in some cases.
An Adderall overdose is a medical emergency. Because some of the consequences of Adderall overdose can be fatal, it is important to call 911 immediately if you suspect someone is overdosing on the drug. An overdose can be a wake-up call that addiction is taking place, leading people to seek emergency medical treatment and plan for long-term sobriety from Adderall.
If an Adderall overdose is suspected, you should seek medical treatment immediately. At the hospital, medical personnel will likely perform tests to determine the severity of symptoms and whether you are seriously ill with a condition such as a heart attack, stroke, seizure, kidney failure, liver failure or psychological illness. Immediately treating these serious conditions could save your life in the event of an overdose.
For less severe symptoms, treatment may include being placed in a calm and quiet environment, using ice packs and fans to cool you down, and providing medications to treat your symptoms. Activated charcoal and gastric lavage (stomach pumping) may also be used to remove the drug from your stomach and prevent it from getting into the rest of your body.
Addiction treatment resources after an overdose can help springboard a lifetime of recovery and may include inpatient or outpatient rehab to treat Adderall misuse and prevent another overdose. Twelve-step programs and other support groups can also help with treatment and ongoing support.
The prospect of quitting Adderall on your own without support can be overwhelming. Fortunately, help is available. A medical detox facility can ease you off Adderall to minimize withdrawal symptoms. Following detox, rehab can help you undergo further treatment like intensive therapy to lead an Adderall-free life. If you or a loved one might be addicted to Adderall or any other drug, contact The Recovery Village at Palmer Lake today to discuss treatment options.
National Institute on Drug Abuse. “Prescription Stimulants DrugFacts.“>Prescrip[…]ts DrugFacts.” June 6, 2018. Accessed July 10, 2023.
O’Malley, Gerald F.; O’Malley, Rika. “Amphetamines“>Amphetamines.” Merck Manuals, December 2022. Accessed July 10, 2023.
Centers for Disease Control and Prevention. “Dangers of mixing alcohol with caffeine and energy drinks“>Dangers […]energy drinks.” December 7, 2022. Accessed July 10, 2023.
Substance Abuse and Mental Health Services Administration. “Medical Aspects of Stimulant Use Disorders“>Medical […]Use Disorders.” 1999. Accessed July 10, 2023.
Thundiyil, Josef G.; Rowley, Freda; Papa, Linda; et al. “Risk Factors for Complications of Drug-Induced Seizures“>Risk Fac[…]uced Seizures.” Journal of Medical Toxicology, July 27, 2010. Accessed July 10, 2023.
The Recovery Village at Palmer Lake aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.
We can help answer your questions and talk through any concerns.